Oklahoma, 2024

Hail and Damaging Wind in Oklahoma, June 26 to 27, 2024

June 26 to 27, 2024 · NWS AMA · 2 events in 1 county or zone

A couple of discrete severe storms impacted the central to southern Texas Panhandle on the evening of the 25th producing damaging winds and one instance of 1 hail. On the 26th, some more discrete severe storms, this time embedded in some widespread thunderstorm activity across the western combined Panhandles produced damaging winds with one instance of hail up to 1 in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A couple of discrete severe storms impacted the central to southern Texas Panhandle on the evening of the 25th producing damaging winds and one instance of 1 hail. On the 26th, some more discrete severe storms, this time embedded in some widespread thunderstorm activity across the western combined Panhandles produced damaging winds with one instance of hail up to 1 in diameter. Then on the 27th a line of storms moved in from southeastern Colorado produced hail up to 1 in diameter in Texas County in the OK Panhandle and a wind gust up to 64 mph in Lipscomb County the far northeastern TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 26, 5:43 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 26, 5:43 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
643 PM CDT Wed Jun 26 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 233 PM CDT Wed Jun 26 2024

A surface boundary has made it's way to the southern Texas Panhandle
with easterly winds behind it.  A weak cold front has moved into the
far northern Texas Panhandle with a little bit stronger easterly
winds behind it.  Temperatures are also a little cooler behind this
front in the north.  Thunderstorms may develop across the southern
Texas Panhandle in association with this first boundary. However,
moisture is lacking and the instability isn't the greatest.  The
better chance at seeing storms hold together will be across the
northwest in association with the cluster of storms moving east in
northeast New Mexico.  These storms have a little better moisture to
work with along with better shear and instability.  Storms are
expected to move across the northwest late this afternoon into this
evening with isolated storms further south across the southwest and
south-central Texas Panhandle.  Storms across the south are expected
to dissipate with the setting sun, while the storms across the north
carry on past sunset.  More storms may develop after midnight in the
Texas Panhandle as a low level jet brings additional moisture and an
upper level short wave trough moves across the Oklahoma Panhandle.

Thunderstorms may be still ongoing in the eastern Panhandles after
sunrise on Thursday in association with this upper level short wave.
Thunderstorm chances Thursday afternoon may be somewhat dependent on
how widespread the rain is Thursday morning.  Confidence is highest
in thunderstorms again developing in the northwest late in the
afternoon where the atmosphere will recover the quickest. The
thunderstorm chances will then be the greatest across the Oklahoma
Panhandle Thursday night closest to the upper level dynamics.

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 233 PM CDT Wed Jun 26 2024

The center of the upper level high will remain to the southeast of
the Panhandles through next Tuesday.  This will put the Panhandles
in a west to southwest flow aloft, especially Friday through Sunday
which will continue to pump sub-tropical moisture over the area.
This moisture combined with and occasional vort max will help to
bring daily chances of showers and thunderstorms to the area.  A
stalled frontal boundary across the area on Saturday may help to
enhance the shower and thunderstorm risk.  The high starts to build
more over the Panhandles Monday and Tuesday and this may keep the
rain chances to our west for a brief time.

Friday still looks to be the hottest day with some locations
eclipsing 105 degrees in the Texas Panhandle.

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Wed Jun 26 2024

VFR conditions expected throughout the majority of the TAF period.
The only exception would be for erratic winds if nearby TS move
over TAF sites. This is possible through around 06Z, before
chances diminish. Winds overall will be out of the southeast at
10-15 kts with higher gusts at times.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                72  98  76 102 /  40  10  10   0
Beaver OK                  71  97  76 102 /  40  20  20  10
Boise City OK              68  95  68  99 /  50  30  20  10
Borger TX                  75 103  80 108 /  40  10  10   0
Boys Ranch TX              72 100  75 104 /  50  10  10   0
Canyon TX                  71  97  75 101 /  30  20  10   0
Clarendon TX               73  97  76 102 /  20  10   0   0
Dalhart TX                 69  97  70 102 /  40  20  10  10
Guymon OK                  70  97  73 102 /  50  20  30  10
Hereford TX                72  99  75 103 /  30  20  10   0
Lipscomb TX                73  99  79 105 /  40  20  10   0
Pampa TX                   72  98  77 103 /  30  10  10   0
Shamrock TX                73  99  78 104 /  30  10   0   0
Wellington TX              75 101  79 105 /  20  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ010-015-018>020-
     317.

OK...None.
&&

SHORT TERM...15
LONG TERM....15
AVIATION...29
Hazardous weather outlook, Jun 26, 1:39 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
239 PM CDT Wed Jun 26 2024

OKZ001>003-TXZ001>020-317-270745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
239 PM CDT Wed Jun 26 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles. Some storms may become severe, with damaging winds and
large hail the primary hazards.

Temperatures or Heat Index values of 105 to 108 degrees are
expected to continue into early this evening across parts of the
southeastern Texas Panhandle and the Palo Duro Canyon State Park.
A Heat Advisory is in effect for this area until 8 PM this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

High temperatures or Heat Index values approaching or exceeding
105 degrees may occur across parts of the Oklahoma and Texas
Panhandles on Thursday and Friday. Additional Heat Advisories may
be needed on one or both of those days.

Thunderstorms will be possible across at least parts of the Oklahoma
and Texas Panhandles Thursday afternoon through Sunday evening. A
few storms that develop Thursday afternoon and evening may become
strong to severe, with damaging winds and large hail the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed late this afternoon and
evening.

In the hours before

Special weather statement, Jun 26, 2:22 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
322 PM CDT Wed Jun 26 2024

TXZ006-007-262045-
Hartley TX-Moore TX-
322 PM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MOORE AND
SOUTHEASTERN HARTLEY COUNTIES THROUGH 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Hartley, or 18 miles west of Dumas. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3569 10216 3571 10243 3594 10242 3590 10207
TIME...MOT...LOC 2021Z 189DEG 2KT 3584 10229

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SS
Special weather statement, Jun 26, 3:00 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
400 PM CDT Wed Jun 26 2024

OKZ001-TXZ001-006-262130-
Cimarron OK-Hartley TX-Dallam TX-
400 PM CDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CIMARRON...WESTERN
DALLAM AND NORTHWESTERN HARTLEY COUNTIES THROUGH 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Texline to 8 miles west of
Sedan to 4 miles northeast of Hayden to 4 miles northeast of Amistad.
Movement was northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dalhart, Texline, and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10304 3650 10300 3660 10300 3639 10268
      3602 10240 3591 10304
TIME...MOT...LOC 2100Z 225DEG 7KT 3639 10310 3613 10328 3603 10322
3596 10310

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SS
Special weather statement, Jun 26, 3:37 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
437 PM CDT Wed Jun 26 2024

TXZ001-006-262215-
Hartley TX-Dallam TX-
437 PM CDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT DALLAM AND NORTHWESTERN HARTLEY
COUNTIES THROUGH 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Sedan to 13 miles
northeast of Amistad to 8 miles southwest of Dalhart. Movement was
east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dalhart, Texline, and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 10304 3646 10303 3640 10267 3632 10235
      3587 10244 3598 10304
TIME...MOT...LOC 2137Z 248DEG 14KT 3621 10301 3604 10295 3597 10263

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SS
Special weather statement, Jun 26, 4:23 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
523 PM CDT Wed Jun 26 2024

TXZ011-012-262300-
Potter TX-Oldham TX-
523 PM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OLDHAM AND WESTERN
POTTER COUNTIES THROUGH 600 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Valley De Oro, or 19 miles northeast of Vega. This
thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3532 10190 3520 10201 3521 10216 3545 10246
      3561 10209
TIME...MOT...LOC 2222Z 157DEG 4KT 3539 10212

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SS
Special weather statement, Jun 26, 5:10 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
610 PM CDT Wed Jun 26 2024

OKZ001-262345-
Cimarron OK-
610 PM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CIMARRON COUNTY THROUGH
645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Boise City, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boise City, Keyes, and Griggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3675 10203 3650 10203 3650 10267 3660 10277
      3690 10255
TIME...MOT...LOC 2310Z 228DEG 12KT 3659 10255

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SS
Special weather statement, Jun 26, 5:26 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
626 PM CDT Wed Jun 26 2024

TXZ011-016-270000-
Deaf Smith TX-Oldham TX-
626 PM CDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES THROUGH 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Glenrio, or 30 miles west of Vega, moving east at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glenrio.

This includes Interstate 40 between mile markers 0 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3520 10305 3526 10304 3531 10269 3488 10274
      3503 10304
TIME...MOT...LOC 2326Z 287DEG 12KT 3512 10294

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SS

The radar

The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 26, 6:20 PM CST
Where
Texas County, 0.55 mi W of (Guy)guymon Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.510

Hail, Texas

When
June 27, 7:10 PM CST
Where
Texas County, 0.69 mi N of Tyrone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.960, -101.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190901, 1190900.